Pennsylvania, 2017Damaging Winds in Pennsylvania, May 1, 2017
May 1, 2017 · NWS BGM · 8 events in 4 counties and zones
A warm front lifted north across the region Monday morning which created an unstable air mass across the state of New York and Pennsylvania. By late Monday afternoon, a cold front moved into western New York and Pennsylvania which produced a line of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $57,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north across the region Monday morning which created an unstable air mass across the state of New York and Pennsylvania. By late Monday afternoon, a cold front moved into western New York and Pennsylvania which produced a line of thunderstorms. As the thunderstorms moved east, coverage became widespread and a major severe weather outbreak ensued for central New York and northeast Pennsylvania. Some of the thunderstorms produced winds between 70 and 100 mph. Numerous trees were knocked down and there were widespread power outages some of which lasted for several days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 1, 6:01 PM EST, 34 minutes earlier.
Area forecast discussion, May 1, 6:01 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
701 PM EDT Mon May 1 2017
.SYNOPSIS...
A cold front will move through the area this evening with
thunderstorms and showers. Some of the thunderstorms will have
damaging winds and heavy rain. Much cooler air with scattered
showers will be across the area Tuesday and Wednesday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
7 pm update...
update for a severe thunderstorm watch rest of area until
midnight. Single solid line with stratiform line behind.
Behaving but moving slowly east across cwa. Minor changes to
grids, mostly temperatures behind line which have dropped to
around 60.
330 PM update...
Tornado watch now in effect until 10 PM for western three
quarters of cwa. Very strong wind fields with speed shear due to
increasing winds with height and low level turning. Some
clearing ahead of the solid line in western NY/western PA has
created low level instability due to surface heating. This will
all translate east. Line moves into Steuben between 4 and 5 PM
then to SYR around 6 pm, BGM 7/8 PM, AVP 9 PM. In the southeast
low level clouds have been slow to erode today keeping it much
cooler and also more stable. At this time not sure if a watch
will be needed for the far eastern counties.
Other problems could be heavy rain. Amounts in the strongest
storms over one inch. This could cause minor problems. With this
one line being the whole show for now flooding is not expected
to be that much. Movement is slow now but some increase in
forward speed is expected. Will continue to hold off on a flash
flood watch. Late evening into early morning showers end and
the front goes through. Colder air slow to move in the lows in
the low and mid 50s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
330 PM Update...
A stacked low moves northeast from the Midwest into the Great
Lakes Tuesday into Tuesday night. A westerly flow of cool moist
air will keep showers across the area this period. The best
chance will be in NY. Amounts will be light. Some sun but with
the cooler air high temperatures only get to 55 to 60 in NY and
around 60 PA Tuesday. Wednesday even colder with highs mostly 50
to 55. Low temperatures Tuesday night around 40. With little
clearing and winds at 10 mph, frost is not likely. Rainfall
amounts under half an inch with the highest Syracuse/Utica. Near
zero for Scranton.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
335 PM Update...
Models disagree on the details but are solid on the overall
picture of a large showery upper low dropping over our region
and persisting in our vicinity for most of the period.
Before the low, a passing surface high Wednesday night will
first lead to a brief window of less cloud cover and radiational
cooling, resulting in lows in the mid to upper 30s. Some of our
coldest pockets could get to around freezing, something to keep
in mind for those who have vulnerable plants out early.
Upper low then brings an extended period of cool wet weather.
On Thursday, moist warm air advection aloft will cause showers
to develop. The surface warm front itself will struggle to reach
our region, holding highs back to mainly 50s for Thursday and
upper 50s-lower 60s Friday. With the low drifting directly
overhead, our main batch of rain will be Thursday night through
Friday. Periods of showers can then still be expected through
the weekend with instability of cold air aloft, and lobes of
vorticity pinwheeling around the upper low. All told, easily 1
to 2 inches of rain could be spread out over the Thursday
through Sunday period with perhaps locally higher amounts. Not
too concerned yet hydrology-wise but something to keep an eye
on as details become clearer. At a minimum we can expect some
elevated water levels and higher stream flows. Highs will only
be in the 50s over the weekend and probably into Monday.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
130 pm update...
MVFR ceiling fuel alternate hanging on at AVP until around 21z.
BGM could return briefly to MVFR ceiling until 20z. Rest of
sites VFR for now but IFR/MVFR expected as a solid line of
thunderstorms comes east ahead of a cold front. Thunderstorms
will have heavy rain and gusty winds. Visibilities could fall to
IFR while ceilings fall to MVFR starting at 21z in the west to
02z at AVP. Bad weather will last 2 or 3 hours. Behind this a
few hours of light rain showers with possibly a MVFR ceiling
late evening. Late tonight ceilings mostly VFR. Tuesday VFR
everywhere.
Southeast to south winds at 10 kts shifting to south or
southwest. Late afternoon into early evening some gusts to 20
kts. Late evening shift to west wind. Tuesday west winds at 10
to 15 kts with higher gusts.
Outlook...
Tuesday afternoon through Wednesday night...Mainly VFR but a
chance of showers and associated restrictions at times mostly in
NY.
Thursday through Friday...Restrictions likely with rain from
slow-moving low pressure system.
Saturday...restrictions possible in showers.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...MDP
AVIATION...TAC
Hazardous weather outlook, May 1, 5:58 PM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
658 PM EDT Mon May 1 2017
NYZ046-057-062-PAZ040-048-072-022300-
Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
658 PM EDT Mon May 1 2017
...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Thunderstorms have developed ahead of an approaching cold front this
afternoon and evening. The Storm Prediction Center has an enhanced
risk of severe weather for our area, with the main threat being
damaging winds. Isolated tornadoes are also possible. Some storms may
also contain heavy rainfall leading to potential localized urban and
small stream flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044-
047-022300-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne-
658 PM EDT Mon May 1 2017
...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Thunderstorms have developed ahead of an approaching cold front this
afternoon and evening. The Storm Prediction Center has an enhanced
risk of severe weather for our area, with the main threat being
damaging winds. Isolated tornadoes are also possible. Some storms may
also contain heavy rainfall leading to potential localized urban and
small stream flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, May 1, 5:03 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
603 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND DMG URBANA 42.45N 77.18W
05/01/2017 STEUBEN NY 911 CALL CENTER
POWER LINES DOWN... RADAR ESTIMATED TIME
&&
CJPLocal storm report, May 1, 5:17 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
617 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG ALPINE 42.32N 76.72W
05/01/2017 SCHUYLER NY 911 CALL CENTER
TREE DOWN... TRAILER DAMAGED AND POWER OUTAGE
&&
CJPLocal storm report, May 1, 5:57 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
657 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG MORAVIA 42.71N 76.42W
05/01/2017 CAYUGA NY FACEBOOK
TREES AND POWER LINES DOWN
&&
JMLLocal storm report, May 1, 6:00 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
700 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG ELMIRA 42.09N 76.81W
05/01/2017 CHEMUNG NY 911 CALL CENTER
MULTIPLE TREES DOWN... TREES BLOCKING ROADWAY... POWER
LINES DOWN
&&
CJPLocal storm report, May 1, 6:02 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
702 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND DMG ELMIRA 42.09N 76.81W
05/01/2017 CHEMUNG NY 911 CALL CENTER
DOWNED TREE ON HOUSE... STRUCT. DAMAGE
&&
CJPLocal storm report, May 1, 6:14 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
714 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN MECKLENBURG 42.47N 76.70W
05/01/2017 M1.00 INCH SCHUYLER NY TRAINED SPOTTER
1 OF RAIN IN 45 MINUTES
&&
CJPThunderstorm Wind, Bradford
- When
- May 1, 6:35 PM EST to 6:45 PM EST
- Where
- Bradford County, 1.24 mi SW of Laddsburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.570, -76.440
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees in the area.
Thunderstorm Wind, Susquehanna
- When
- May 1, 7:05 PM EST to 7:15 PM EST
- Where
- Susquehanna County, New Milford
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.880, -75.730
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds which damaged power lines. Lightning caused a pole to catch on fire.
Thunderstorm Wind, Susquehanna
- When
- May 1, 7:05 PM EST to 7:15 PM EST
- Where
- Susquehanna County, 0.69 mi S of Hallstead
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.960, -75.750
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and caused structural damage to a roof in Halstead.
Thunderstorm Wind, Susquehanna
- When
- May 1, 7:10 PM EST to 7:20 PM EST
- Where
- Susquehanna County, 1.47 mi NNE of Great Bend
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.990, -75.720
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees near Honey Hollow Road.
Thunderstorm Wind, Susquehanna
- When
- May 1, 7:17 PM EST to 7:27 PM EST
- Where
- Susquehanna County, 0.86 mi SW of Jefferson Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- State Official
- Coordinates
- 41.960, -75.580
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over power lines which landed on a car with occupants inside.
Thunderstorm Wind, Susquehanna
- When
- May 1, 7:20 PM EST to 7:30 PM EST
- Where
- Susquehanna County, Susquehanna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 41.930, -75.600
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees which fell on two houses.
Thunderstorm Wind, Luzerne
- When
- May 1, 10:10 PM EST to 10:20 PM EST
- Where
- Luzerne County, 0.52 mi W of Wilkes Barre
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 41.250, -75.880
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and uprooted trees in Wilkes-Barre Township.
Thunderstorm Wind, Lackawanna
- When
- May 1, 10:35 PM EST to 10:45 PM EST
- Where
- Lackawanna County, 1.25 mi ESE of Elmhurst
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.370, -75.530
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds which produced considerable damage to a barn on Reservoir road north of Moscow.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Idaho, May 1 to 31, 20171 death · $14 million · 10 events
- Flooding in Missouri, May 1 to 6, 20171 death · $18 million · 4 events
- Flooding in Illinois, May 1 to 31, 20171 death · $850,000 · 14 events
- Tornado and Hail in Pennsylvania, May 1, 2017$360,000 · EF2 · 59 events
- Tornadoes and Hail in Pennsylvania, May 1, 2017$191,000 · EF2 · 50 events
- Flooding in Arkansas, May 1 to 31, 2017$24 million · 18 events
- Flash Flooding and Flooding in Arkansas, May 1 to 5, 2017$26 million · 6 events
- Flooding and Damaging Winds in New York, May 1, 2017$608,000 · 68 kt wind · 48 events
- Flooding in Missouri, May 1 to 31, 2017$2.9 million · 7 events
- Flooding in Idaho, May 1 to 31, 2017$2.8 million · 2 events
- Tornado in Pennsylvania, May 1, 20171 injured · $200,000 · EF1 · 1 event
- Damaging Winds and Lightning Strike in New York, May 1, 2017$256,000 · 88 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703817, 703818, 703819, 703820, 703821, 703822, 703824, 703823.